Colorado, 2005

Flash Flood in Colorado, August 2, 2005

August 2, 2005 · NWS GJT · 1 event in 1 county or zone

Runoff from heavy rain producing thunderstorms made portions of Z6 Road in Salt Creek Canyon impassable due to washouts and rock and mud slides.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Runoff from heavy rain producing thunderstorms made portions of Z6 Road in Salt Creek Canyon impassable due to washouts and rock and mud slides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 1:00 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 1:00 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT TUE AUG 2 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
WEAK SHORTWAVE WHICH GENERATED A LINE OF LIGHT SHOWERS ACROSS THE
NORTHERN AND PORTIONS OF THE CENTRAL CWFA THIS MORNING WAS JUST
EXITING TO THE NORTHEAST AT MIDDAY. CLEARING BEHIND THIS FEATURE
HAS ALLOWED FOR GOOD INSOLATION ACROSS MUCH OF THE CWFA DURING THE
EARLY PART OF THE DAY. AS A RESULT...TSTMS MUCH QUICKER TO DEVELOP
THAN YESTERDAY AT THIS TIME. DESPITE EARLY SUNSHINE...TEMPS WERE
RUNNING A FEW DEGREES COOLER THAN AT NOON MONDAY.

TONIGHT: LITTLE CHANGE IN THE POSITIONING OF THE HIGH TONIGHT...
THOUGH MODELS SHOWED A SHORTWAVE WILL MOVE EASTWARD JUST NORTH OF THE
CWFA BOUNDARY. THIS WILL CAUSE THE RIDGE TO FLATTEN OVER THE AREA
BRINGING A MORE WESTERLY COMPONENT TO THE UPPER LEVEL FLOW.
CONSEQUENTLY...DEEP MOISTURE AS INDICATED IN SLC AND GJT RAOBS WILL
REMAIN OVER THE AREA BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS TO
THE MOUNTAINS WITH MORE SCATTERED ACTIVITY OVER THE LOWER ELEVATIONS.
WBZ LEVELS FAIRLY ELEVATED...WIND SHEAR IS MARGINAL WHILE CAPE AND
LIS NOT VERY IMPRESSIVE. THEREFORE...HAVE FAR GREATER CONCERNS WITH
FLOODING AS OPPOSED TO SEVERE WEATHER. MID-LEVEL FLOW APPEARS
SUFFICIENT TO KEEP STORMS MOVING...THOUGH TERRAIN TRAINING COULD LEAD
TO SOME LOCALIZED FLOODING AGAIN THIS EVENING. WENT WITH PERSISTENCE
FORECAST FOR OVERNIGHT LOWS.

WEDNESDAY-WEDNESDAY NIGHT: ELONGATED HIGH PRESSURE RIDGE STRETCHES
FROM WEST TO EAST ACROSS THE SOUTHERN PORTION OF THE CWFA. DEEP SUB-
TROPICAL MOISTURE WILL REMAIN OVER THE AREA...SO EXPECTING ANOTHER
ROUND OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. SOME LINGERING
ACTIVITY IS POSSIBLE AFTER MIDNIGHT. MEANWHILE...COLD FRONT WILL MAKE
ITS WAY SOUTH ALONG THE EASTERN CO PLAINS ON WEDNESDAY NIGHT...THOUGH
WILL HAVE LITTLE OR NO IMPACT ON THE CWFA UNTIL THURSDAY. AFTERNOON
HIGHS SHOULD RUN A BIT BELOW NORMAL DUE TO CLOUDS AND PCPN WHILE
OVERNIGHT LOWS WILL SHOW LITTLE CHANGE.

THURSDAY: COLD FRONT MENTIONED ABOVE WILL BRING A MOIST NORTHEASTERLY
FLOW INTO SAN JUAN MOUNTAINS DURING THE DAY. THIS COMBINED WITH SOME
JET LEVEL DIVERGENCE AND DIURNAL WARMING MAKES SHOWERS AND TSTMS
LIKELY IN THE SAN JUAN MOUNTAINS AND TO A SLIGHTLY LESSER DEGREE THE
CENTRAL AND NORTHERN MOUNTAINS ALONG THE CONTINENTAL DIVIDE.
MEANWHILE...HIGH PRESSURE REBUILDS OVER THE GREAT BASIN BRINGING
DRIER AIR INTO THE WESTERN ZONES SO CUT POPS IN EASTERN UTAH. HIGHS
WILL CONTINUE TO RUN JUST A BIT BELOW NORMAL.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
CONTINUITY LOOKS GOOD WITH MONSOON FLOW CONTINUING THROUGH OUT THE
WEEK. HIGH PRESSURE RETREATS TO THE GREAT BASIN AREA LATE FRI EARLY
SAT WHICH WILL HELP MOVE THE MEAN FLOW FROM THE SW TO THE W-NW. THIS
WILL REDUCE THE CONVECTIVE CYCLE SOMEWHAT AND BRING AN INCREASE IN
TEMPS FOR DAY TIME HIGHS AND SLIGHTLY COOLER LOWS. CURRENT FORECAST
IN GOOD SHAPE SO ONLY MINOR TWEAKING DONE FOR LATEST MODEL TREND.
DJC/21

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/DJC
Hazardous weather outlook, Aug 2, 4:45 AM MST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 2 2005

COZ001>014-017>023-UTZ022>025-027>029-031145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER
MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND
EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO
NEAR 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM
THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY
RAIN THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
AND RAINFALL RATES OF AN INCH AN HOUR OR GREATER.

JDC

In the hours before

Local storm report, Aug 2, 5:55 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
655 PM MDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FUNNEL CLOUD     10 NW MACK              39.32N 109.00W
08/02/2005                   MESA               CO   TRAINED SPOTTER

&&

JSMITH
Local storm report, Aug 2, 5:55 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...COR FOR TIME OF EVENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
655 PM MDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     10 NW MACK              39.32N 109.00W
08/02/2005                   MESA               CO   TRAINED SPOTTER

&&

JSMITH

The radar

The Grand Junction radar (KGJX), 87 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mesa

When
August 2, 6:15 PM MST to 7:15 PM MST
Where
Mesa County, 9 mi S of Gateway
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.550, -108.967

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471559.